Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Miami, FL

June 28, 2014Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 28, 2014, 3:50 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2014, 3:50 PM EDT (19:50 UTC)
Expired
Jun 28, 2014, 4:15 PM EDT
In force
25 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 49 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS52 KMFL 281950
SVRMFL
FLC011-086-282015-
/O.NEW.KMFL.SV.W.0022.140628T1950Z-140628T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
350 PM EDT SAT JUN 28 2014

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BROWARD COUNTY IN SOUTHEAST FLORIDA...
  NORTHWESTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA...

* UNTIL 415 PM EDT

* AT 350 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF
  INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...OR 18 MILES WEST OF
  MIRAMAR...AND MOVING SOUTHWEST AT 20 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN BROWARD AND NORTHWESTERN MIAMI-DADE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2579 8073 2598 8087 2602 8087 2614 8062
      2599 8051
TIME...MOT...LOC 1950Z 054DEG 19KT 2602 8064 

$$
SI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:48 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 28, 2:48 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
248 PM EDT SAT JUN 28 2014

.DISCUSSION...
SHOWERS AND THUNDERSTORMS THAT DEVELOPED ACROSS THE METRO AREAS
HAVE NOW PUSHED INLAND ACROSS THE INTERIOR. OUTFLOW BOUNDARIES
ASSOCIATED WITH THE CONVECTION ARE EXPECTED TO SPARK ADDITIONAL
SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE REMAINDER OF THE
INTERIOR AND GULF COASTAL AREAS. NORTHEAST STEERING FLOW SHOULD
KEEP THE MAJORITY OF THE CONVECTION WEST OF THE EAST COAST METRO
AREAS FOR THE REMAINDER OF THE AFTERNOON.

THROUGH SUNDAY AND INTO THE FIRST PART OF NEXT WEEK...AFTERNOON
SHOWERS AND THUNDERSTORMS WILL PREVAIL AGAIN. THE COVERAGE WILL
GREATLY DEPEND ON THE TRACK AND POSITION OF AN AREA OF LOW
PRESSURE OFF THE CAROLINA COAST. BOTH THE GFS AND THE ECMWF DEPICT
THE LOW TRACKING TO THE SOUTHWEST AND POSITIONING ITSELF JUST OFF
THE CENTRAL ATLANTIC COAST OF FLORIDA BY TUESDAY. CURRENTLY THE
NATIONAL HURRICANE CENTER GIVES THIS LOW A 40 PERCENT CHANCE OF
FORMING INTO A TROPICAL CYCLONE OVER THE NEXT 48 HOURS AND A 60
PERCENT CHANCE OVER THE NEXT 5 DAYS. THE ECMWF IS CURRENTLY A BIT
MORE BULLISH WITH THE OVERALL INTENSITY OF THE LOW.

A MORE TYPICAL SUMMERTIME PATTERN IS FORECAST TO RETURN FOR THE
LATTER HALF OF THE WEEK AS THE AREA OF LOW PRESSURE EITHER
DISSIPATES OR MOVES OFF TO THE NORTHEAST. HOWEVER...THE GFS BRINGS
IN SOME DRIER LOW/MID LEVEL AIR AND POSSIBLY SOME SAHARAN DUST.
THE ECMWF HOLDS OFF THE DRIER AIR THROUGH THE END OF THE PERIOD.
TEMPERATURES ARE FORECAST TO BE WARM WITH HIGHS IN THE LOWER 90S
AND LOWS IN THE 70S TO AROUND 80 DEGREES.

&&

.AVIATION...
THE EAST COAST SEA BREEZE IS PUSHING IN WITH A DISCONTINUOUS LINE OF
SHOWERS AND STORMS. ENDED THE STORMS AT 19Z FOR THE EAST COAST
TERMINALS SINCE THE LINE IS MOVING WESTWARD. MAINTAINED VCTS FOR
NAPLES WITH A TEMPO GROUP BETWEEN 19 AND 23Z SINCE THE WEST COAST
SEA BREEZE IS IN THE PROCESS OF GETTING ORGANIZED. MOST OF THE
THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN IN THE INTERIOR AND WEST
COAST.

&&

.MARINE...
LIGHT WINDS ARE FORECAST EACH DAY ACROSS THE AREA WATERS THROUGH
THE WEEKEND ALONG WITH ISOLATED TO SCATTERED SHOWERS AND STORMS.
A WEAK AREA OF LOW PRESSURE IS FORECAST TO MOVE SOUTHWARD OFF THE
EAST COAST OF FLORIDA THIS WEEKEND THROUGH EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  91  76  90 /  10  30  10  60
FORT LAUDERDALE  77  92  79  91 /  10  20  10  60
MIAMI            76  92  78  91 /  10  20  10  60
NAPLES           74  90  77  90 /  20  40  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...10/CD
LONG TERM....10/CD
AVIATION...71/JE
Hazardous weather outlook, Jun 28, 4:29 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
429 AM EDT SAT JUN 28 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
290015-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
429 AM EDT SAT JUN 28 2014

...NUMEROUS AFTERNOON THUNDERSTORMS INTERIOR AND GULF COAST...
...HIGH WIND GUSTS AND HAIL POSSIBLE WITH STRONGEST STORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON HOURS OVER THE INTERIOR OF THE SOUTH FLORIDA
PENINSULA AND MOVE SOUTHWEST TO THE GULF COAST BY LATE AFTERNOON
AND EARLY EVENING. THE MAIN THREATS WILL BE FREQUENT LIGHTNING
STRIKES, GUSTY WINDS AND SMALL HAIL. CLOSER TO THE EAST COAST
METRO AREAS, THUNDERSTORMS WILL BE ISOLATED IN NATURE.

WIND: THE STRONGER STORMS OVER THE INTERIOR AND GULF COAST MAY
PRODUCE WIND GUSTS OF 40 TO 50 MPH THIS AFTERNOON AND EARLY THIS
EVENING.

HAIL: THE STRONGER STORMS OVER THE INTERIOR AND GULF COAST MAY
PRODUCE SMALL HAIL THIS AFTERNOON AND EARLY THIS EVENING.

FLOODING: MINOR FLOODING OF STREETS, DITCHES AND OTHER LOW-LYING
AND POORLY DRAINED AREAS IS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING OVER THE INTERIOR AND WESTERN SECTIONS OF SOUTHERN
FLORIDA.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS OVER THE
ATLANTIC, BAY AND GULF WATERS OF SOUTH FLORIDA DUE TO LIGHT WINDS
AND THE PRESENCE OF NARROW CLOUD BANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD. INTERIOR AND GULF COAST AREAS WILL CONTINUE TO BE
FAVORED ON SUNDAY, WITH MORE WIDESPREAD THUNDERSTORM COVERAGE
INCLUDING THE EAST COAST FOR MUCH OF NEXT WEEK. THE MAIN THREATS
WITH THESE STORMS WILL BE FREQUENT LIGHTNING, GUSTY WINDS, SMALL
HAIL AND HEAVY RAINFALL WHICH COULD LEAD TO MINOR FLOODING.

MAXIMUM AFTERNOON HEAT INDEX VALUES WILL BE IN THE 100 TO 105
RANGE OVER MOST OF SOUTHERN FLORIDA SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

MOLLEDA

In the hours before

Special weather statement, Jun 28, 1:22 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
122 PM EDT SAT JUN 28 2014

FLZ073-074-173-174-281800-
INLAND MIAMI-DADE COUNTY FL-FAR SOUTH MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI DADE COUNTY FL-
122 PM EDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN INLAND MIAMI-DADE
COUNTY...NORTHEASTERN FAR SOUTH MIAMI-DADE COUNTY...SOUTHWESTERN
METROPOLITAN MIAMI DADE AND WEST CENTRAL COASTAL MIAMI DADE COUNTY...

* UNTIL 200 PM EDT

* AT 120 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER THE HAMMOCKS...OR NEAR KENDALL...MOVING
  SOUTHWEST AT 15 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  MIAMI...HIALEAH...HOMESTEAD...CORAL GABLES...SOUTH MIAMI...
  KENDALL...THE REDLAND...HOMESTEAD GENERAL AIRPORT...DORAL...
  PINECREST...MIAMI SPRINGS...SWEETWATER...FLORIDA CITY...WEST
  MIAMI...CUTLER BAY...ZOO MIAMI...KENDALE LAKES...RICHMOND WEST...
  LEISURE CITY AND WEST KENDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2587 8042 2581 8025 2534 8048 2548 8073
TIME...MOT...LOC 1720Z 031DEG 24KT 2567 8044

JE
Special weather statement, Jun 28, 2:48 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
248 PM EDT SAT JUN 28 2014

FLZ073-281915-
INLAND MIAMI-DADE COUNTY FL-
248 PM EDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INLAND MIAMI-DADE
COUNTY ...

* UNTIL 315 PM EDT

* AT 248 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
  MILES NORTHWEST OF MICCOSUKEE RESORT...OR 18 MILES SOUTHWEST OF
  MIRAMAR...MOVING SOUTHWEST AT 15 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MIAMI-DADE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2594 8061 2590 8051 2563 8058 2573 8081
TIME...MOT...LOC 1848Z 026DEG 11KT 2585 8061

SI
Special weather statement, Jun 28, 2:54 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
254 PM EDT SAT JUN 28 2014

FLZ067-071-072-281930-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
INLAND PALM BEACH COUNTY FL-
254 PM EDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN INLAND BROWARD COUNTY...
WESTERN METRO BROWARD COUNTY AND SOUTHEASTERN INLAND PALM BEACH
COUNTY...

* UNTIL 330 PM EDT

* AT 253 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
  MILES WEST OF CORAL SPRINGS...MOVING SOUTHWEST AT 20 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  PEMBROKE PINES...CORAL SPRINGS...DAVIE...SUNRISE...TAMARAC...
  WESTON...PARKLAND...EAST TOLL GATE ON ALLIGATOR ALLEY...
  INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...MILE MARKER 30 ON
  ALLIGATOR ALLEY...INTERSECTION I-75 AND U.S. 27...SAWGRASS MILLS
  MALL...SOUTHWEST RANCHES...LOXAHATCHEE NWR AND MARKHAM PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2600 8038 2615 8069 2649 8037 2633 8025
TIME...MOT...LOC 1853Z 027DEG 16KT 2631 8038

SI

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:22 PM EDTSpecial Weather StatementMFLMiami-Dade38 min
Jun 28, 2:48 PM EDTSpecial Weather StatementMFLMiami-Dade27 min
Jun 28, 2:54 PM EDTSpecial Weather StatementMFLBroward36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.